A woman’s eyelashes grew to an extraordinary length as she battled a serious illness.
The woman, 53, was taken to hospital with a bowel obstruction while undergoing treatment for cancer of the appendix, researchers wrote in the New England Journal of Medicine.
The patient, a resident of Minnesota in the US state of Minneapolis, had received treatment for cancer eight months earlier using the drug panitumumab.
The drug has an epidermal growth factor receptor (EGFR) inhibitor. EGFR inhibitors are used to slow down the growth of cells in cancer patients.
Unfortunately, for the woman the drug also caused trichomegaly, or elongation of the eyelashes after just two months of taking it.
“It is thought that panitumumab-induced trichomegaly is a result of EGFR inhibition in the eyelash follicles,” researchers wrote.
“If trichomegaly develops, it is often noticed during the first few months of treatment, as occurred in this patient.”
Researchers added the condition normally resolves after people stop taking medication or at the end of their therapy.
The woman was discharged from hospital after doctors fixed the bowel obstruction.
She continued taking the same medication.
Unfortunately, she lost her battle with cancer and died six months later.
Do you have a story tip? Email: email@example.com.